Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 43, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2003, 7:38 PM EDT for Cumberland County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 7:38 PM EDT (23:38 UTC)
- Expired
- May 2, 2003, 8:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
738 WUUS52 KRAH 022338 SVRRAH NCC051-030015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 738 PM EDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 815 PM EDT * AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOPE MILLS...OR ABOUT 11 MILES SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 25 MPH. DIME SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... VANDER CEDAR CREEK STEDMAN A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3504 7908 3486 7908 3484 7860 3506 7860 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 2, 3:00 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT FRI MAY 2 2003 INSTABILITY IS IN NO SHORT SUPPLY AND TSRA WILL BE REACHING THE WESTERN CWFA AROUND 500 PM. WILL THUSLY ADD LIKELY EVENING POPS TO THE WEST AND CENTRAL ZONES. THIS INITIAL VORT MAX WILL BE FOLLOWED BY ANOTHER IMPULSE WHICH WILL PUSH THE FRONT THROUGH LATER TONIGHT...BUT THE LATER FRONTAL PASSAGE WILL HAVE LESS THERMODYNAMICALLY TO WORK WITH. WILL END THE CHANCE POPS BEFORE MORNING. TOMORROW SHOULD BE FAIRLY TRANQUIL WITH NORTHERLY FLOW AHEAD OF THE STRONGER COOL AIR ADVECTION EARLY TOMORROW NIGHT AS THE UPPER SHORT WAVE ROTATES THROUGH. WILL HAVE CHANCES TOMORROW AFTERNOON OVER ALL OF THE AREA...WITH LINGERING CHANCES OF SHOWERS INTO THE NIGHT ACROSS THE NORTHERN TIER AS THE UPPER DYNAMICS SWING BY. HIGH 70 TO 75 TOMORROW AND A COUPLE OF DEGREES COOLER SUNDAY AS THE RIDGING BUILDS DOWN. MONDAY ONWARD... MODELS SEEM NOW TO INDICATE THE LOW PRESSURE WELL WEST OF THE STATE ON MONDAY WILL HAVE A WARM FRONT MOVING NORTH THROUGH THE FORECAST AREA MONDAY EVENING/NIGHT. TEMPERATURES WILL BE BUMPED UPWARD A BIT AND WINDS ADJUSTED FOR TIME PERIODS BETWEEN THE WARM FRONT MOVING THROUGH AND THE COLD FRONT ON THURSDAY. THE TIMING OF THE COLD FRONT HAS SLOWED CONSIDERABLY WITHIN THE GUIDANCE. CONVECTION WILL REMAIN WITHIN THE CHANCE CATEGORIES THROUGH THE PERIOD. .RAH...NONE. MLM/JWC
Hazardous weather outlook, May 2, 5:26 AM EDT, 14 hours 12 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-031025- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 526 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AN APPROACHING COLD FRONT FROM THE NORTHWEST MEETING WARM MOIST AIR OVER THE AREA LATE TODAY WILL INCREASE THE THREAT OF ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL OR DAMAGING WINDS MAINLY IN THE NORTHWEST HALF OF CENTRAL NORTH CAROLINA THIS EVENING AND EARLY TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY OR TONIGHT. RFG
In the hours before
Local storm report, May 2, 6:44 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
644 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 3 W THOMASVILLE NC WIND DAMAGE
05/02/03 DAVIDSON TREES DOWN. FUNNEL
VISIBLE. ROOF DEBRIS IN
ROAD. REPORT FROM TRAINED
SPOTTER
WSSLocal storm report, May 2, 6:47 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
647 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 3 W THOMASVILLE NC WIND DAMAGE
05/02/03 DAVIDSON TREES DOWN. FUNNEL
VISIBLE. ROOF DEBRIS IN
ROAD. REPORT FROM TRAINED
SPOTTER
0630 PM LEXINGTON NC 1.00 INCH HAIL
05/02/03 DAVIDSON PUBLIC REPORT. JUST
OUTSIDE OF LEXINGTON CITY
LIMITS
WSSLocal storm report, May 2, 6:54 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 0 HIGH POINT NC .75 INCH HAIL
05/02/03 GUILFORDLocal storm report, May 2, 7:20 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
720 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM LAUREL HILL NC .75 INCH HAIL
05/02/03 SCOTLAND SEVERAL REPORTS OF DIMNE
SIZE HAIL IN LAUREL HILL
AND PARTS OF LAURINBURG.
WINDS UP TO 50 MPH. REPORT
FRO M SPOTTERS AND EOC
OFFICIALS.
WSSSpecial weather statement, May 2, 7:24 PM EDT, 14 minutes before
NCZ024-025-040-041-076-077-030120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 724 PM EDT FRI MAY 2 2003 ...STRONG GUSTY WINDS EXPECTED IN THE TRIANGLE AHEAD OF THUNDERSTORMS A LEADING EDGE OF GUSTY WINDS AHEAD OF ADVANCING THUNDERSTORMS WILL BE MOVING INTO THE TRIANGLE AND VICINITY THIS EVENING. GUSTY WINDS CAN BE EXPECTED IN HILLSBOROUGH BY 745 PM AND DURHAM AFTER 8 PM. EASTERN RALEIGH AND LILLINGTON WILL LIKELY HAVE GUSTY WINDS BY 830 PM. THUNDERSTORMS HAVE DOWNED TREES AND POWER LINES EARLIER THIS EVENING. HOWEVER THESE THUNDERSTORMS HAVE WEAKENED AT THIS TIME. ISOLATED THUNDERSTORMS MAY STILL PRODUCE SEVERE WEATHER AND A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 10 PM THIS EVENING. 14
Local storm report, May 2, 7:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
727 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM HIGH POINT NC .75 INCH HAIL
05/02/03 GUILFORD SPOTTER REPORT FROM
DOWNTOWN HIGH POINT.
0645 PM UWHARRIE NC .75 INCH HAIL
05/02/03 MONTGOMERY HAIL ALONG WITH WIND GUSTS
UP TO 50 MPH. SPOTTER
REPORT.
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:46 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 44 min |
| May 2, 5:53 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 22 min |
| May 2, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 34 min |
| May 2, 6:27 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 43 min |
| May 2, 6:34 PM EDT | Tornado Warning | RAH | Davidson | 26 min |
| May 2, 6:39 PM EDT | Tornado Warning | RAH | Forsyth | 36 min |
| May 2, 6:40 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 50 min |
| May 2, 6:58 PM EDT | Severe Thunderstorm Warning | RAH | Moore, Scotland | 47 min |
| May 2, 7:00 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 15 min |
| May 2, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 30 min |
| May 2, 7:43 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.